Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 7, 2020, 3:06 AM CST for 23 counties in Kansas. It took effect at Mar 7, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2020, 3:06 AM CST (09:06 UTC)
- In effect from
- Mar 7, 2020, 12:00 PM CST
- Expired
- Mar 7, 2020, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770 WWUS83 KTOP 070906 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 306 AM CST Sat Mar 7 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-071800- /O.UPG.KTOP.FW.A.0002.200307T1800Z-200308T0000Z/ /O.NEW.KTOP.FW.W.0003.200307T1800Z-200308T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 306 AM CST Sat Mar 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY, EXTREMELY DRY FUELS, AND STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South to southwest winds of 25 to 30 mph with gusts up to 40 mph. * HUMIDITY...Afternoon humidity values will fall from 15 to 20 percent. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
422 WWUS83 KTOP 071748 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 1148 AM CST Sat Mar 7 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-080100- /O.CON.KTOP.FW.W.0003.200307T1800Z-200308T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1148 AM CST Sat Mar 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY, EXTREMELY DRY FUELS, AND STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...South to southwest winds of 25 to 30 mph with gusts up to 40 mph. * HUMIDITY...Afternoon humidity values will fall from 15 to 20 percent. * IMPACTS...Any fires that develop will spread rapidly. Do not burn outdoors today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
912 WWUS83 KTOP 080058 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 658 PM CST Sat Mar 7 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-080200- /O.EXP.KTOP.FW.W.0003.000000T0000Z-200308T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 658 PM CST Sat Mar 7 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 3:01 AM CST, 5 minutes earlier.
Area forecast discussion, Mar 7, 3:01 AM CST, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 301 AM CST Sat Mar 7 2020 .SHORT TERM...(Today and tonight) Issued at 259 AM CST Sat Mar 7 2020 Expansive upper ridge is centered over the central Conus this morning. Upstream of the ridge axis, minor perturbations are lifting through the Intermountain West region, ahead of the main, mid level trough progged to come onshore later this morning. As one of the midlevel waves weakens as it approaches the western high plains, a sfc trough deepens, allowing winds to veer to the south and southwest this afternoon. All guidance is consistent in a tight pressure gradient forming throughout the state, resulting in wind speeds between 20 and 30 mph and gusts in excess of 35 mph at times. The winds coupled with the dry air mass in place result in another critical fire weather day for the entire CWA with a Red Flag Warning issued in the afternoon. See the Fire Weather discussion below more more details. The effective mixing and strong warm advection should also boost highs today with readings in the upper 60s overall. The aforementioned mid level perturbation continues to weaken as it shifts across Kansas this evening. This results in an increase in cirrus clouds and enhanced mixing at 850 mb as a 50+ low level jet develops overnight, keeping sfc winds from 10 to 20 mph sustained with gusts around 25 mph. .LONG TERM...(Sunday through Friday) Issued at 259 AM CST Sat Mar 7 2020 On Sunday, the main upper trough approaches the western high plains, inducing lee cyclogenesis towards the sfc once again in the afternoon. South winds increase from 20 to 25 mph sustained with gusts up to 35 mph in the afternoon. Temps in turn return to the upper 60s with increasing cloud cover from the southwest entering the early evening. Widespread rainfall remains on track to enter northeast Kansas late Sunday as isentropic ascent maximizes ahead of the incoming cool front. Models are still differing somewhat on where heaviest rainfall amounts occur, depending upon the track of the upper low and degree of forcing along the cold front. Within the warm regime, up to 200 J/KG of MU CAPE is present early Monday so have kept the mention of a few thunderstorms, which could also enhance rainfall rates. Overall, a half of an inch to 1 inch of rain seems reasonable, especially given the faster progression of the upper wave, exiting the area by Monday evening. Airmass behind the front is slightly modified Tuesday and Wednesday as highs fall back to the lower 60s. Uncertainty greatly increases thereafter as a northern stream mid level wave and southern stream upper low moving into the central plains mid to late week. Tuesday's system retains little associated moisture so have kept the slight chances for snow and/or rain towards the Kansas and Nebraska border. Southern stream perturbation ahead of the main upper low could bring rainfall to the area as early as Wednesday, with off and on chances before the main system as early as Friday. The track and timing are well off between GFS and ECMWF ensembles so will maintain low end chance POPs for this period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1140 PM CST Fri Mar 6 2020 Confidence in VFR conditions remains high though there are indications of smoke in some observations. Winds remain the main challenge with again only minor changes to the previous forecast. LLWS is taking shape at this writing and will likely return in about 24 hours. && .FIRE WEATHER... Issued at 259 AM CST Sat Mar 7 2020 Critical fire weather anticipated this afternoon for the entire CWA. Observations this morning suggest a dry airmass to start the day with dewpoints in the low 20s. Ample amounts of dry air are also present above the sfc and unfortunately,increases fire concerns as short term forecast soundings are persistent in the boundary layer mixing the dry air downward from 850 mb. Have followed more closely to the RAP and HRRR model runs which have handled RH forecasts pretty well the past few days. This will result in minimum RH values in 15 to 22 percent range. In addition, south winds increase after 9 AM between 10 and 20 mph sustained, peaking from 20 to 30 mph after 12 PM. Despite the increase in high clouds this afternoon, there is high confidence the deep mixing will win out so have issued a Red Flag Warning for the entire CWA from 12 PM to 7 PM CST. While RH will gradually increases from 50 percent by midnight and 60 percent by sunrise Sunday, south winds remain strong throughout the evening. Forecast speeds are generally from 15 to 20 mph with gusts near 25 mph. Very high fire danger develops Sunday afternoon for portions of east central Kansas. Despite some moisture advection increasing the minimum RH in to 35 to 45 percent range, south winds increase between 20 and 25 mph with gusts up to 35 mph in the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CST this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && SHORT TERM...22 LONG TERM...22 AVIATION...65 FIRE WEATHER...22
Hazardous weather outlook, Mar 6, 6:28 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 628 PM CST Fri Mar 6 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-080030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 628 PM CST Fri Mar 6 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A fire weather watch has been issued for much of north-central, east-central, and northeast Kansas for Saturday afternoon. Please reference this product for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.